Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

May 31, 2021Kossuth County, Iowa

NWS Des Moines, IA issued this special weather statement at May 31, 2021, 2:33 PM CDT for Kossuth County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2021, 2:33 PM CDT (19:33 UTC)
Expired
May 31, 2021, 3:30 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA

County Kossuth County, IA

The radar

The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS83 KDMX 311933
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
233 PM CDT Mon May 31 2021
 
IAZ005-312030-
Kossuth IA-
233 PM CDT Mon May 31 2021

...Small Hail and Gusty Winds Across Northern Kossuth County...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8 
miles east of Iowa Lake, or 14 miles southeast of Fairmont, 
Minnesota, moving southeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lakota and Ledyard. 

LAT...LON 4350 9397 4331 9397 4345 9438 4350 9434
TIME...MOT...LOC 1931Z 296DEG 13KT 4348 9429 

$$

Cogil

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at May 31, 2:12 PM CDT, 21 minutes earlier.

Area forecast discussion, May 31, 2:12 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
212 PM CDT Mon May 31 2021

.DISCUSSION.../Tonight through Monday/
Issued at 212 PM CDT Mon May 31 2021

Fairly quiet across most of the forecast area as we head into the
afternoon. An area of light showers is exiting south central
Iowa, although radar returns suggest more rainfall than what was
actually realized due to influences from dry air. Hi-res models
highlight a few showers and storms over the next several hours as
a weak frontal boundary sags into northern Iowa. Confidence in any
sort of widespread, robust development is shaky at best as
kinematic support from a passing wave aloft has pushed off into
WI/IL, and surface winds are parallel to the frontal axis and
unfavorable for any strong convergence. Kept slight chance PoPs
running in the forecast to highlight the potential for an isolated
shower or storm. Any activity will diminish with the loss of
daytime heating. Later tonight into early Tuesday morning model
guidance suggests some fog development along and south of I-80.
Scattered to broken cloud cover lends some doubt with respect to
fog coverage and intensity at this point, but did go ahead and add
mention of patchy fog into the forecast.

Upper trough slowly swings through on Tuesday/Wednesday. Models are
still in a bit of disagreement with the speed and track of the main
low, but regardless provide enough broad scale lift to generate
sporadic light precipitation over the area. Location is difficult to
pin down at this juncture as convergence is very weak, so the
activity may be scattered and unorganized. Enough convective
instability is present to not rule out a few rumbles of thunder
on Wednesday. An upper ridge gradually builds over the central
conus over the latter half of the week. Southerly flow beneath the
ridge will bring warmer temperatures back into the region, and
eventually higher humidity as well as flow taps into Gulf
moisture. Highs in the mid to upper 80s look likely by Friday and
through the weekend. Model guidance suggests some areas may crack
into the 90s, but opted not to bump forecast above NBM since it is
already running near the upper end of the guidance spectrum.
Otherwise the bulk of the extended range forecast is dry as the
main upper jet is shunted north of the region. GEFS/ECENS both in
strong agreement with no precip late week and weekend. Our next
window for appreciable rainfall likely waits until an upper low
emerges from the southwest early next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1226 PM CDT Mon May 31 2021

Some showers activity is possible across the south over the next
few hours, followed by the potential for isolated -tsra activity
in north central Iowa later this afternoon and evening. This
activity will likely not be impactful enough to create any
meaningful cig/visby reductions, so VFR conditions prevail
in the forecast through the remainder of the day into tonight.
Some patchy fog is possible along and south of I-80 late tonight
into Tuesday morning. Introduced MVFR cig/visby for now to
highlight the potential, but future updates may adjust
restrictions as the extent of the fog becomes more certain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, May 31, 10:09 AM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1009 AM CDT Mon May 31 2021

IAZ004>007-015>017-023>028-033>039-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
1009 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms remain possible this afternoon
into the early evening across the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Low chances of non-severe thunderstorms are possible on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ044>050-057>062-070>075-081>086-092>097-011100-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
1009 AM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Low chances of non-severe thunderstorms are possible on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 31, 2:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
233 PM CDT Mon May 31 2021

IAZ005-312030-
Kossuth IA-
233 PM CDT Mon May 31 2021

...Small Hail and Gusty Winds Across Northern Kossuth County...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Iowa Lake, or 14 miles southeast of Fairmont,
Minnesota, moving southeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lakota and Ledyard.

LAT...LON 4350 9397 4331 9397 4345 9438 4350 9434
TIME...MOT...LOC 1931Z 296DEG 13KT 4348 9429

Cogil

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.